Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Morristown, TN

February 25, 2011Lee County, Virginia; 7 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 25, 2011, 1:14 AM EST for Lee County, Virginia; 7 counties in Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2011, 1:14 AM EST (06:14 UTC)
Expired
Feb 25, 2011, 2:15 AM EST
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Morgan County, TN, Roane County, TN, Scott County, TN, Union County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 1:42 AM ESTTSTM WND DMGHarriman, TNTWO TREES DOWN IN HARRIMAN. ONE TREE DOWN IN ROCKWOOD. ONE TREE DOWN IN OLIVER SPRINGS. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:59 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS54 KMRX 250614
SVRMRX
TNC001-013-025-129-145-151-173-VAC105-250715-
/O.NEW.KMRX.SV.W.0003.110225T0614Z-110225T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 AM EST FRI FEB 25 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 215 AM EST

* AT 113 AM EST/1213 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 9 MILES SOUTHEAST OF
  CROSSVILLE...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROCKWOOD...LA FOLLETTE...KINGSTON...OAK RIDGE...CLINTON...
  JACKSBORO...OLIVER SPRINGS...HARROGATE-SHAWANEE...JELLICO...ROYAL
  BLUE...SMOKEY JUNCTION...EAGLE FURNACE...PINE ORCHARD...WHITE
  OAK...OAKDALE...PETROS...CARYVILLE...ROSEDALE...FAIRVIEW AND
  HARRIMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3567 8458 3569 8463 3573 8462 3571 8467
      3577 8475 3579 8474 3583 8478 3590 8469
      3594 8470 3660 8411 3659 8370 3663 8367
      3668 8354 3668 8344
TIME...MOT...LOC 0614Z 257DEG 50KT 3667 8415 3583 8495

$$

DGS
3 follow-up statements
086 
WWUS54 KMRX 250631
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 AM EST FRI FEB 25 2011

TNC001-013-025-129-145-151-173-VAC105-250715-
/O.CON.KMRX.SV.W.0003.000000T0000Z-110225T0715Z/
ROANE TN-ANDERSON TN-MORGAN TN-UNION TN-CAMPBELL TN-CLAIBORNE TN-
SCOTT TN-LEE VA-
131 AM EST FRI FEB 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EST
FOR EXTREME WESTERN LEE...SCOTT...CLAIBORNE...CAMPBELL...UNION...
MORGAN...ANDERSON AND ROANE COUNTIES...

AT 130 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLAIRFIELD TO ROCKWOOD...OR ALONG A LINE
EXTENDING FROM 14 MILES SOUTHEAST OF WILLIAMSBURG TO ROCKWOOD...
MOVING EAST AT 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...KINGSTON...OAK RIDGE...CLINTON...JACKSBORO...OLIVER
  SPRINGS...HARROGATE-SHAWANEE...PETROS...CARYVILLE...ROSEDALE...
  HARRIMAN...CLAIRFIELD...FAIRVIEW...DEARMOND...FINCASTLE...PAINT
  ROCK...DISNEY...LAKE CITY...BRADBURY AND NORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3567 8458 3569 8463 3573 8462 3571 8467
      3577 8475 3579 8474 3583 8478 3590 8469
      3594 8470 3660 8411 3659 8370 3663 8367
      3668 8354 3668 8344
TIME...MOT...LOC 0631Z 258DEG 52KT 3660 8396 3582 8472

$$
DGS
723 
WWUS54 KMRX 250654
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 AM EST FRI FEB 25 2011

TNC129-151-250704-
/O.CAN.KMRX.SV.W.0003.000000T0000Z-110225T0715Z/
MORGAN TN-SCOTT TN-
154 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT AND MORGAN COUNTIES IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

LAT...LON 3567 8458 3569 8463 3573 8462 3573 8469
      3583 8478 3591 8469 3600 8444 3605 8434
      3612 8443 3617 8444 3619 8439 3627 8437
      3628 8432 3636 8432 3660 8411 3659 8370
      3664 8365 3668 8345
TIME...MOT...LOC 0654Z 265DEG 46KT 3662 8359 3572 8445

$$

TNC001-013-025-145-173-VAC105-250715-
/O.CON.KMRX.SV.W.0003.000000T0000Z-110225T0715Z/
ROANE TN-ANDERSON TN-UNION TN-CAMPBELL TN-CLAIBORNE TN-LEE VA-
154 AM EST FRI FEB 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EST
FOR EXTREME WESTERN LEE...CLAIBORNE...CAMPBELL...UNION...ANDERSON AND
ROANE COUNTIES...

AT 151 AM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CUMBERLAND GAP TO
PAINT ROCK...OR ALONG A LINE EXTENDING FROM MIDDLESBORO TO 8 MILES
NORTH OF SWEETWATER...MOVING EAST AT 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OF CLAIBORNE...UNION AND WESTERN LEE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3567 8458 3569 8463 3573 8462 3573 8469
      3583 8478 3591 8469 3600 8444 3605 8434
      3612 8443 3617 8444 3619 8439 3627 8437
      3628 8432 3636 8432 3660 8411 3659 8370
      3664 8365 3668 8345
TIME...MOT...LOC 0654Z 265DEG 46KT 3662 8359 3572 8445

$$

DGS
022 
WWUS54 KMRX 250707
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 AM EST FRI FEB 25 2011

TNC001-013-025-145-173-VAC105-250717-
/O.EXP.KMRX.SV.W.0003.000000T0000Z-110225T0715Z/
ROANE TN-ANDERSON TN-UNION TN-CAMPBELL TN-CLAIBORNE TN-LEE VA-
207 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WESTERN LEE...
CLAIBORNE...CAMPBELL...UNION...ANDERSON AND ROANE COUNTIES WILL
EXPIRE AT 215 AM EST...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

LAT...LON 3567 8458 3569 8463 3573 8462 3573 8469
      3583 8478 3591 8469 3600 8444 3605 8434
      3612 8443 3617 8444 3619 8439 3627 8437
      3628 8432 3636 8432 3660 8411 3659 8370
      3664 8365 3668 8345
TIME...MOT...LOC 0707Z 265DEG 46KT 3663 8338 3573 8425

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:15 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 24, 9:15 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EST THU FEB 24 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM OVER
NORTHWEST TN...WITH ITS ASSOCIATED WARM FRONT STRETCHING EAST ACROSS
THE TN RIVER VALLEY AND BISECTING THE FORECAST AREA. HIGH WINDS DUE
TO MOUNTAIN WAVES ARE CURRENTLY BEING REPORTED AROUND THE
FOOTHILLS...WITH THE COVE MTN FIRE TOWER REPORTING WIND GUSTS UP TO
71 MPH AND CAMP CREEK GUSTING UP TO 54 MPH. EXPECT THESE HIGH WINDS
TO INCREASE FURTHER THROUGH THE NIGHT...SINCE MODELS INDICATE A VERY
STRONG 850 MB JET (AROUND 70 TO 80 KT) ALONG THE COLD FRONT AS IT
MOVES EAST ACROSS THE TN RIVER VALLEY. A SQUALL LINE OF CONVECTION
WAS OCCURRING ALONG THE COLD FRONT OVER WEST TN...AND EXPECT THIS
CONVECTIVE LINE TO CONTINUE ADVANCING EASTWARD INTO THE FORECAST
AREA LATER TONIGHT AFTER MIDNIGHT. MODELS STILL INDICATE THAT
INSTABILITY WILL BE WEAKENING OVERNIGHT...BUT STILL EXPECT SOME
STORMS TO PRODUCE DAMAGING WINDS DUE TO THE STRONG UPPER-LEVEL WINDS
ALONG THE COLD FRONT.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO TWEAK THE
TEMPS AND PRECIP WORDING ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   56  61  32  63  44 / 100  20  10  10  10
KNOXVILLE AIRPORT, TN     48  58  31  61  40 / 100  40  10  10  10
OAK RIDGE, TN             48  58  29  61  40 / 100  30  10  10  10
TRI CITIES AIRPORT, TN    45  54  26  58  32 / 100  50  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 3 PM EST /2 PM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SULLIVAN...UNION...WEST POLK.

VA...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Feb 24, 9:35 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EST THU FEB 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 PM EST (835 PM CST) THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT...BRINGING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. A STRONG WIND FIELD IS EXPECTED WITH THIS
COLD FRONT...WHICH MAY CAUSE A FEW STORMS TO BECOME SEVERE WITH
DAMAGING WINDS. IN ADDITION...THE STRONG PRESSURE GRADIENT WILL
BRING WINDY CONDITIONS TO THE MOUNTAINS AN THEIR ADJACENT FOOTHILLS.

PLEASE SEE THE WIND WARNING/ADVISORY PRODUCT (MEMNPWMRX) FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION EARLY NEXT
WEEK...BRINGING A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SUNDAY NIGHT OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AND POSSIBLY AGAIN
SUNDAY NIGHT OR MONDAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:50 AM ESTSevere Thunderstorm WarningMRXLee40 min
Feb 25, 2:25 AM ESTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton50 min
Feb 25, 12:27 AM ESTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott63 min
Feb 25, 12:47 AM ESTSevere Thunderstorm WarningMRXBledsoe, Morgan, Sequatchie28 min
Feb 25, 1:04 AM ESTTornado WarningMRXMarion41 min
Feb 25, 1:16 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie29 min
Feb 25, 1:31 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion44 min
Feb 25, 1:52 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea23 min
Feb 25, 2:03 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Meigs27 min
Feb 25, 2:15 AM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe45 min
Feb 25, 2:22 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Greene, Hamblen, Hancock and 4 more42 min
Feb 25, 2:23 AM ESTSevere Thunderstorm WarningMRXPolk37 min
Feb 25, 2:37 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk38 min
Feb 25, 4:16 AM ESTAreal Flood AdvisoryMRXCarter, Sullivan, Washington119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.